Hudzik et al, Clin Endocrinol. 2016
Antithyroid drugs (ATDs) are widely used for the treatment of Graves’ disease (GD) in the general population. Over the past decade, there has been an increasing awareness that several disturbances of thyroid function may occur in mothers after delivery which may be more prevalent than previously appreciated. Exacerbation of immune reactions occurs 3–12 month following delivery. Management of hyperthyroidism during lactation requires special considerations and should be implemented to prevent any adverse outcomes in mother and neonate. Continuation of breastfeeding is safe and should be encouraged in hyperthyroid mothers taking ATDs, whether these are ATDs being continued after gestation or indeed ATD treatment initiated in the postpartum period.
In conclusion, continuation of breastfeeding is safe and sho uld be encouraged in hyperthyroid mothers taking ATDs, whether it is continued after gestation or initiated in the postpartum period. Given PTU hepatotoxicity concerns, low-to-moderate MMI doses are currently recommended as a first-line therapy in lactating mothers. PTU should be reserved only as a second-line agent for cases of severe hyperthyroidism (thyroid storm) or allergic reactions to previous MMI treatment. Thionamides doses should be administered fractionated throughout the day, taken immediately after breastfeeding and, ideally, taken 3–4 h before the next breas tfeeding. It is suggested that breastfed infants of mothers taking ATD be screened with thyroid function tests. Notwithstanding, physical and intellectual development, and thyroid status of infants whose mothers receive ATD while breastfeeding remains generally unchanged.